Side Effects

Tamoxifen Warning: May Increase Risk of Uterine Cancer

+ CV Skinlabs Team

Tamoxifen is a popular drug that’s been used to treat breast cancer for over 30 years. It helps prevent cancer from returning, inhibits new tumors from developing in the other breast, and slows the growth of cancer cells in the body. In some high-risk cases, it’s been prescribed to help prevent breast cancer, because of its ability to block the effects of estrogen in breast tissue. However, it has a lot of side effects that women need to be aware of. One is its ability to slightly raise the risk of uterine cancer.

According to the National Cancer Institute, “Researchers with a large breast cancer study project and representatives from the U.S. food and Drug Administration (FDA) report that tamoxifen slightly raises the risk of uterine sarcoma, a rare cancer of the muscles of other supporting tissue of the uterus.” In addition, studies found the risk of endometrial cancer (in the lining of the uterus) to be higher in women taking tamoxifen.

Uterine cancer is the fourth most common in women, with more than 37,000 women diagnosed each year in the U.S. Apparently, taking tamoxifen for more than five years substantially increases a woman’s risk. Dutch scientists found that the risk doubled in patients who took tamoxifen for two to five years, and spiked sevenfold among those who took it for five years or longer. Tests of tumor tissue showed that tamoxifen users had more aggressive forms of uterine cancer than women who didn’t take the drug. Another study showed that women receiving tamoxifen for breast cancer who subsequently developed uterine cancer were at risk for high-grade endometrial cancers.

“My mom was just diagnosed with UPSC [Uterine Papillary Serous Cancer],” says caregiver Ash612. “She is a stage IV breast cancer patient that presented with post menopausal bleeding so her onc [oncologist] ordered an internal ultra sound and found a polyp and thickening of endometrial lining. He told us he was 99% sure…that she had endometrial cancer and needed all the works removed for staging. After surgery, he informed us that it was definitely cancer and assumed it was from the Tamoxifen she had taken for breast cancer.”

Barb55 has a similar story: “My stage 3C UPSC was diagnosed after a bout with breast cancer too. One of the oncologists strongly suggested I take Tamoxifen because of a family history of breast cancer…I thought the Tamoxifen would be my silver bullet so I opted for it. I am convinced the Tamoxifen resulted in the UPSC…there is no absolute data to prove it, but many of my doctors agree.”

What can you do? First of all, if you haven’t started tamoxifen, discuss the options with your doctor. Women under the age of 45 are generally at a lower risk of developing uterine cancer as a result of using the drug. There are, however, other anti-estrogens that have emerged and other drugs to treat breast cancer that may be safer for you. If you’re on tamoxifen now, and experience any vaginal bleeding, see your doctor right away. Be sure to keep up with your regular gynecologic evaluations to detect early uterine cancer. Staying healthy, eating right, and exercising all help, too.

Have you experienced uterine cancer and suspect tamoxifen? Please share your story.

Photo courtesy of herwigphoto via Flickr.com.

No Comments